Published online Mar 21, 2015. doi: 10.3748/wjg.v21.i11.3308
Peer-review started: September 11, 2014
First decision: October 14, 2014
Revised: October 29, 2014
Accepted: December 1, 2014
Article in press: December 1, 2014
Published online: March 21, 2015
AIM: To evaluate the incidence and risk factors of Korean tuberculosis (TB) infection in patients with inflammatory bowel disease (IBD) undergoing anti-TNF treatment.
METHODS: The data of IBD patients treated with anti-TNFs in 13 tertiary referral hospitals located in the southeastern region of Korea were collected retrospectively. They failed to show response or were intolerant to conventional treatments, including steroids or immunomodulators. Screening measures for latent TB infection (LTBI) and the incidence and risk factors of active TB infection after treatment with anti-TNFs were identified.
RESULTS: Overall, 376 IBD patients treated with anti-TNF agents were recruited (male 255, mean age of anti-TNF therapy 32.5 ± 13.0 years); 277 had Crohn’s disease, 99 had ulcerative colitis, 294 used infliximab, and 82 used adalimumab. Before anti-TNF treatment, screening tests for LTBI including an interferon gamma release assay or a tuberculin skin test were performed in 82.2% of patients. Thirty patients (8%) had LTBI. Sixteen cases of active TB infection including one TB-related mortality occurred during 801 person-years (PY) follow-up (1997.4 cases per 100000 PY) after anti-TNF treatment. LTBI (OR = 5.76, 95%CI: 1.57-21.20, P = 0.008) and WBC count < 5000 mm3 (OR = 4.5, 95%CI: 1.51-13.44, P = 0.007) during follow-up were identified as independently associated risk factors.
CONCLUSION: Anti-TNFs significantly increase the risk of TB infection in Korean patients with IBD. The considerable burden of TB and marked immunosuppression might be attributed to this risk.
Core tip: Anti-TNF antagonist therapy implies significant tuberculosis (TB) risk in inflammatory bowel disease (IBD) patients residing in areas with an intermediate burden of TB infection. The risk of susceptibility to TB under anti-TNF treatment is associated with latent TB infection and considerable immunosuppression. Rigorous and sustained assessment of TB infection should be implemented in Korean IBD patients undergoing anti-TNF therapy.